Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


moving med taking time up-down 2 hours
Jan 31, 2012

Hello, I have been on Prezista, Norvir and Truvada for little over a month and was wondering how strictly I need to stick to the exact time of intake.

You see, I take my meds with dinner and although I usually have dinner around the same time there have been days when dinner has been up to two hours later than usual. Is this "not being adherent" enough? What is the "flexibility" I have with this regimen?

When travelling it is a bit difficult to keep the exact same time of intake when this needs to be done with food... but l have been quite good about not letting the time be moved up or down more than 2 hours.

Thank you very much for your time and attention!

E.

Response from Dr. McGowan

Dear E.

Thanks for your question. In order to be effective, the level of medication in the blood has to be above a certain level 24 hours a day. This level is the amount needed to suppress (kill) the virus. When the medicine is taken a little bit late, the blood level drops a bit, because it is cleared by the liver and kidneys. Each of the meds you are on (the tenofovir and emtricitabine from Truvada, and the darunavir from Norvir/prezista) are cleared from the blood at a different rate. The level of medicine in the blood does not drop very fast and the levels of each med drop at a different rate, so you have soem protection and a bit of "forgiveness" in the exact dosing time. The 2 hours that you have kept to should be just fine. Also, over time, once you have had an undetectable viral load for awhile, there is alot more leeway...the virus will not "wake up" suddenly if you are late on a dose.

Best, Joe



Previous
can i got hiv , or H.ABC
Next
CD4 decline after switch to Isentress

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement